Hepatotoxicity Induced by Methimazole in a Previously Health Patient

Author(s): Luca Gallelli, Orietta Staltari, Caterina Palleria, Giovambattista De Sarro, Maria Ferraro.

Journal Name: Current Drug Safety

Volume 4 , Issue 3 , 2009

Submit Manuscript
Submit Proposal

Abstract:

We report a case of hepatotoxicity induced by methimazole treatment in a patient affected by hyperthyroidism. A 54-year-old man, presented to our observation for palpitations, excessive sweating, weakness, heat intolerance and weight loss. On physical examination, his blood pressure was 140/90 mmHg and heart beat was 100/min regular. He had mild tremors and left exophthalmos. Laboratory test revealed a significant increase in serum thyroid hormone levels with a decrease in thyroid stimulating hormone levels. A diagnosis of hyperthyroidism was made and he began treatment with methimazole (30 mg/day). Fourteen days later, he returned for the development of scleral icterus, followed by dark urine, and abdominal pain in the right upper quadrant. Laboratory examinations and liver biopsy performed a diagnosis of cholestatic hepatitis, secondary to methimazole usage. Methimazole was promptly withdrawn and cholestyramine, ursodeoxycholic acid, and chlorpheniramine were given. After five days, abdominal pain resolved and laboratory parameters returned to normal. Naranjo probability scale indicated a probable relationship between hepatotoxicity and methimazole therapy. In conclusion physicians should be aware the risk of hepatotoxicity related with methimazole.

Keywords: Hyperthyroidism, methimazole, hepatotoxicity

Rights & PermissionsPrintExport Cite as


Article Details

VOLUME: 4
ISSUE: 3
Year: 2009
Page: [204 - 206]
Pages: 3
DOI: 10.2174/157488609789006912
Price: $58

Article Metrics

PDF: 7